Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Houston/Galveston, TX

March 24, 2017Polk County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 24, 2017, 8:31 PM CDT for Polk County, Trinity County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2017, 8:31 PM CDT (01:31 UTC)
Expired
Mar 24, 2017, 9:15 PM CDT
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Polk County, TX, Trinity County, TX

The radar

The Shreveport radar (KSHV), 172 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 9:06 PM CDTTSTM WND DMGCorrigan, TXNUMEROUS REPORTS TO THE SHERIFFS OFFICE OF TREES AND POWER LINES DOWN THROUGHOUT CORRIGAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 7:07 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 1.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
418 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

828 
WUUS54 KHGX 250131
SVRHGX
TXC373-455-250215-
/O.NEW.KHGX.SV.W.0039.170325T0131Z-170325T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
831 PM CDT FRI MAR 24 2017

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Trinity County in southeastern Texas...
  Northern Polk County in southeastern Texas...

* Until 915 PM CDT.

* At 830 PM CDT, a severe thunderstorm was located near Sebastopol, 
  or 20 miles northwest of Livingston, moving northeast at 40 mph. 
  This storm has a history of blowing trees down in Walker County.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Apple Springs, Onalaska, Corrigan, Groveton and Centralia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for southeastern
Texas.

LAT...LON 3133 9490 3131 9490 3128 9488 3126 9490
      3123 9486 3121 9486 3116 9485 3115 9486
      3111 9475 3111 9472 3109 9466 3110 9465
      3109 9464 3106 9456 3101 9466 3099 9466
      3079 9513 3103 9536 3135 9496
TIME...MOT...LOC 0130Z 226DEG 36KT 3093 9518 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 7:21 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 24, 7:21 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
721 PM CDT Fri Mar 24 2017

.UPDATE...
A Tornado Watch is in effect for the northern two thirds of the
CWA through Midnight tonight. Discrete cells over the far
northwestern forecast area are displaying rotation (funnel cloud
reported in Brenham) and are putting down as high as 1 to 2 inch
per hour rainfall accumulations. Cells are moving quite quickly to
the northeast at around 35 mph. High resolution modeling has
thunderstorms passing across the city from roughly 9 to 11 PM. 31

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT Fri Mar 24 2017/

AVIATION...
Cluster of storms has managed to get going across western portions
of se Tx. Short term hires guidance suggests this, or a portion
of, this cluster will maintain itself for the next 4-6 hours as
it treks eastward toward the I-45 corridor. Storms between CRP &
SAT have been losing their luster the past several scans & will
monitor that area to see if capping wins that battle. Appears main
time period for possible impacts to the Houston area airports
will be between 1-5z. May see another thin band of shra and/or iso
tsra develop along the front itself as it passes from CXO to the
coast between 10-14z. VFR conditions should prevail from mid
morning onward Sat. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      58  78  58  84  66 /  50  10  10  10  20
Houston (IAH)              65  83  61  85  68 /  70  20  10  10  10
Galveston (GLS)            71  79  70  79  70 /  50  40  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 8 PM CDT this evening for the following
     zones: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Jackson...Liberty...Madison...Matagorda...Montgomery...
     Walker...Waller...Washington...Wharton.

GM...Small Craft Advisory until 10 PM CDT this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay...Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion...31
Hazardous weather outlook, Mar 24, 4:39 AM CDT, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
439 AM CDT Fri Mar 24 2017

TXZ163-164-176>179-198>200-213-214-238-250945-
Chambers-Galveston-Grimes-Harris-Houston-Liberty-Madison-
Montgomery-Polk-San Jacinto-Trinity-Walker-
439 AM CDT Fri Mar 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Breezy south winds will continue for much of the day and a Wind
Advisory may be required later this morning.

A dryline will approach the region toward evening. This feature
will trigger a line of showers and thunderstorms. A few of the
storms could produce strong gusty winds and frequent lightning.
The areas with the higher potential for severe weather will
generally be north of a Brenham to Livingston line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong upper level disturbance will move across the Southern
Plains on Sunday night. This feature could produce a few strong
storms generally north of a Caldwell to Crockett line Sunday
night.

Another strong storm system will approach the region Wednesday
into Wednesday night. This feature will have the potential to
produce strong storms with gusty winds and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required toward evening.

GMZ330-335-350-355-370-375-250945-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
439 AM CDT Fri Mar 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Elevated winds and waves will continue today. A Small Craft
Advisory will remain in effect today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TXZ195>197-210>212-226-227-235>237-250945-
Austin-Brazoria-Brazos-Burleson-Colorado-Fort Bend-Jackson-
Matagorda-Waller-Washington-Wharton-
439 AM CDT Fri Mar 24 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
A Wind Advisory is in effect today for strong south winds.
Sustained winds will likely exceed 20 mph and gusts will
frequently exceed 30 mph.

A dryline will approach the region toward evening. This feature
will trigger a line of showers and thunderstorms. A few of the
storms could produce strong gusty winds and frequent lightning.
The areas with the higher potential for severe weather will
generally be north of a Brenham to Livingston line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong upper level disturbance will move across the Southern
Plains on Sunday night. This feature could produce a few strong
storms generally north of a Caldwell to Crockett line Sunday
night.

Another strong storm system will approach the region Wednesday
into Wednesday night. This feature will have the potential to
produce strong storms with gusty winds and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required during the afternoon and
evening.

In the hours before

Local storm report, Mar 24, 7:10 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
710 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     FUNNEL CLOUD     BRENHAM                 30.16N  96.40W
03/24/2017                   WASHINGTON         TX   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED BY SKYWARN OBSERVER NEAR BRENHAM

&&

EVENT NUMBER HGX1700104

KP
Special weather statement, Mar 24, 7:24 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
724 PM CDT FRI MAR 24 2017

TXZ177-196>199-250130-
Walker TX-Brazos TX-Washington TX-Grimes TX-Montgomery TX-
724 PM CDT FRI MAR 24 2017

...STRONG THUNDERSTORMS ACROSS CENTRAL GRIMES...NORTHEASTERN
WASHINGTON...SOUTHEASTERN BRAZOS...NORTHWESTERN MONTGOMERY AND
SOUTHWESTERN WALKER COUNTIES THROUGH 830 PM CDT...

At 723 PM CDT, Doppler radar was tracking a strong thunderstorm over
Navasota, moving northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Huntsville, Navasota, Washington, New Waverly, Millican, Anderson,
Huntsville State Park, Crabbs Prairie, Roans Prairie, Richards and
Dacus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until midnight CDT for southeastern
Texas.

LAT...LON 3029 9617 3043 9623 3082 9565 3055 9544
      3039 9578
TIME...MOT...LOC 0023Z 236DEG 28KT 3041 9611
Special weather statement, Mar 24, 7:43 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
743 PM CDT FRI MAR 24 2017

TXZ197-198-211-212-250130-
Washington TX-Grimes TX-Waller TX-Austin TX-
743 PM CDT FRI MAR 24 2017

...STRONG THUNDERSTORMS ACROSS NORTH CENTRAL AUSTIN...SOUTH CENTRAL
GRIMES...SOUTHEASTERN WASHINGTON AND NORTHWESTERN WALLER COUNTIES
THROUGH 830 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Brenham, moving northeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Brenham, Hempstead and Prairie View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until midnight CDT for southeastern
Texas.

LAT...LON 2998 9637 3011 9643 3032 9600 3012 9596
TIME...MOT...LOC 0043Z 246DEG 25KT 3007 9631
Special weather statement, Mar 24, 8:08 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
808 PM CDT FRI MAR 24 2017

TXZ210-250200-
Colorado TX-
808 PM CDT FRI MAR 24 2017

...STRONG THUNDERSTORMS ACROSS CENTRAL COLORADO COUNTY THROUGH 900 PM
CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sublime, or 14 miles southwest of Columbus, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbus, Eagle Lake, Sheridan, Altair and Rock Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A tornado watch remains in effect until midnight CDT for southeastern
Texas.

LAT...LON 2980 9647 2959 9624 2940 9663 2954 9675
TIME...MOT...LOC 0108Z 240DEG 23KT 2952 9666
Local storm report, Mar 24, 8:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
817 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND DMG     4 SW HUNTSVILLE         30.67N  95.60W
03/24/2017                   WALKER             TX   LAW ENFORCEMENT

            TREES DOWN AROUND BID LAKE.

&&

EVENT NUMBER HGX1700105

BLOOD
Local storm report, Mar 24, 8:18 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
818 PM CDT FRI MAR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND DMG     RIVERSIDE               30.85N  95.40W
03/24/2017                   WALKER             TX   LAW ENFORCEMENT

            TREES DOWN ON FM 980 AND SUNRISE LOOP

&&

EVENT NUMBER HGX1700106

BLOOD

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:02 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Washington28 min
Mar 24, 7:24 PM CDTSpecial Weather StatementHGXGrimes66 min
Mar 24, 7:29 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Montgomery46 min
Mar 24, 7:43 PM CDTSpecial Weather StatementHGXWashington47 min
Mar 24, 7:49 PM CDTTornado WarningHGXGrimes, Montgomery, Walker26 min
Mar 24, 7:53 PM CDTSevere Thunderstorm WarningHGXSan Jacinto, Trinity, Walker52 min
Mar 24, 8:03 PM CDTTornado WarningHGXMontgomery, Polk, San Jacinto, Trinity, Walker42 min
Mar 24, 8:08 PM CDTSpecial Weather StatementHGXColorado52 min
Mar 24, 8:30 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Waller, Washington30 min
Mar 24, 8:48 PM CDTTornado WarningHGXGrimes, Montgomery, Waller27 min
Mar 24, 9:02 PM CDTSpecial Weather StatementHGXPolk58 min
Mar 24, 9:11 PM CDTSpecial Weather StatementHGXFort Bend64 min
Mar 24, 9:17 PM CDTSpecial Weather StatementHGXMontgomery28 min
Mar 24, 9:31 PM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto29 min
Mar 24, 9:47 PM CDTSpecial Weather StatementHGXHarris58 min
Mar 24, 10:03 PM CDTSpecial Weather StatementHGXPolk, San Jacinto57 min
Mar 24, 10:04 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery41 min
Mar 24, 10:07 PM CDTSevere Thunderstorm WarningHGXAustin, Fort Bend, Wharton53 min
Mar 24, 10:19 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery, Waller3 hr
Mar 24, 10:26 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Wharton3 hr
Mar 24, 10:43 PM CDTSmall Craft AdvisoryHGX11 hr
Mar 24, 10:54 PM CDTSpecial Weather StatementHGXLiberty66 min
Mar 24, 11:03 PM CDTSpecial Marine WarningHGX87 min
Mar 24, 11:08 PM CDTSpecial Weather StatementHGXFort Bend52 min
Mar 24, 11:31 PM CDTSevere Thunderstorm WarningHGXLiberty59 min
Mar 24, 11:38 PM CDTSpecial Weather StatementHGXHarris37 min
Mar 25, 12:15 AM CDTSpecial Weather StatementHGXHarris45 min
Mar 25, 12:18 AM CDTSpecial Weather StatementHGXChambers42 min
Mar 25, 12:23 AM CDTSpecial Marine WarningHGX67 min
Mar 25, 12:36 AM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Harris, Liberty39 min
Mar 25, 12:43 AM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Harris62 min
Mar 25, 1:21 AM CDTSpecial Weather StatementHGXChambers39 min
Mar 25, 1:25 AM CDTSpecial Marine WarningHGX50 min
Mar 25, 2:05 AM CDTSpecial Weather StatementHGXChambers40 min
Mar 25, 5:23 AM CDTSpecial Weather StatementHGXMontgomery37 min
Mar 25, 5:54 AM CDTSpecial Weather StatementHGXLiberty51 min
Mar 25, 6:51 AM CDTSpecial Weather StatementHGXLiberty39 min
Mar 25, 8:06 AM CDTSpecial Weather StatementHGXChambers39 min
Mar 25, 9:07 AM CDTSpecial Weather StatementHGXChambers38 min
Mar 25, 10:01 AM CDTAreal Flood AdvisoryHGXChambers, Liberty3 hr
Mar 25, 10:46 AM CDTSmall Craft AdvisoryHGX74 min
Mar 25, 11:43 AM CDTSpecial Weather StatementHGXChambers47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.